Pennsylvania, 2003

Winter Weather in Pennsylvania, March 13, 2003

March 13, 2003 · NWS PHI · 2 events in 2 counties and zones

A couple of inches of snow accumulated across the Poconos as a fast moving low pressure system moved across the central part of the country. Precipitation began as rain around noon EST, but changed to snow during the first half of the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A couple of inches of snow accumulated across the Poconos as a fast moving low pressure system moved across the central part of the country. Precipitation began as rain around noon EST, but changed to snow during the first half of the afternoon. The snow fell briefly heavy just after that transition and ended during the early evening. Accumulations averaged near 3 inches and included 3.0 inches in Pocono Summit (Monroe County), 2.9 inches in Bossardsville (Monroe County), 2.7 inches in East Stroudsburg (Monroe County) and 2.4 inches at the F.E. Walter Dam (Carbon County). A cold front sank slowly south through Pennsylvania during the night of the 12th. Similar to last week, a low pressure system developed on the frontal boundary in the Ohio River Valley on the 13th and moved east passing off the southern Middle Atlantic Coast by that evening. At the same time, a high pressure system built into Ontario Province Canada. This provided fresh cold air and changed the rain to snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 13, 10:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 13, 10:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EST THU MAR 13 2003

AFT COORD WITH STERLING...BASED ON HOW MUCH UPSTREAM SUNSHINE THERE
IS AND THE B4 MNTND 70 WITH THE IAD SOUNDG...WE WILL BE BOOSTING MAX
TEMPS ACRS OUR SERN ZONES...ESP DELMARVA. THIS IS A SPRING PBLM...IF
WE DO NOT GET THE SKY COVER CORRECT (THIS IS THE SEPT SUN)...THERE
WILL BE LARGE DIFS IN MAX TEMPS. REST OF FCST AS IS. WE ADDED SCA
FOR LWR DE BAY FOR MARINE FCST.

PREV AFDS *********************************************************

CUR FCST NEEDS SOME CHGG. IN SPITE OF CFP ENUF SUNSHINE FOR TEMPS TO
BE BOUNCING UP IN SNR ZNS. ALSO PCPN IS DELAYED AND WON/T ARRIVE
UNTIL THE AFTN. LWX FULL SUN SUPPORTS 70 TDY AND WE WILL TRY TO MNTN
SOME MAX TEMPS B4 PCPN DROPS THEM LTR TDY. UP N...SGFCNT PCPN IS
STILL IN NWRN PA. LATEST GFS/06Z ETA ARE DRIER. GFS SOUNDGS
PARTICULARLY ARE QUITE WARM AND OKX 12Z SOUNDG IS ABV FRZG ATTM TO
800 MB. THIS IS BEGINNING TO LOOK MORE AND MORE LIKE AN ELEV
DEPENDENT EVENT. THUS WE WILL BE DROPPING THE ADVY FOR THE I80
CORRIDOR AND LEAVE IT UP (AND MNTN SOME 4 INCH HIER TRRN ACCUMS) IN
THE THREE HIER TRRN ZNS.

LASTLY WITH THIS EVENT OCRG LTR...IT WILL END LTR ALSO AND WITH PCPN
STILL IN IN WE WILL HAVE PCPN ENDING ERLY SERN TWO-THIRDS OF OUR
ZONES. PCPN MAY STILL END AS WET SNOW...BUT SINCE NO ACCUM IS
EXPECTED...WE/LL WAIT FOR THE 12Z PKG B4 PUTTING IT BACK IN IF ITS
NEEDED.

TFG

PREV AFD **********************************************************

FRONTAL BOUNDARY SLOWLY WORKING ITS WAY SOUTH. PRECIP SHOULD MOVE
INTO AREA THIS MORNING AND OUT BY EVENING. MOSTLY SNOW NORTHERN
ZONES ALTHOUGH AMOUNTS ARE BORDERLINE WILL KP ADVISORY IN PLACE.
SOUTH OF ADVISORY AREA WILL KEEP PRECIP MOSTLY RAIN AND WILL NOT
HAVE ANY ACCUMULATIONS.

AFTER TODAY THE BIGGEST PROBLEM WILL BE THE MAX TEMPS ALONG THE
COASTAL AREAS WHERE THE SEA BREEZE SHOULD SET UP AND KEEP TEMPS DOWN
ALONG WITH HOW FAR IN LAND WILL IT GO.

MARINE...WILL CONT SCA ALONG THE COAST.

FCSTID =   10
MPO   36  18  40  24 / 100  10  10  10
ABE   37  21  45  26 / 100  10  10  10
RDG   37  22  47  26 / 100  10  10  10
PHL   41  28  50  28 / 100  10  10  10
12N   36  19  42  24 / 100  10  10  10
SMQ   38  24  48  27 / 100  10  10  10
TTN   40  25  49  27 / 100  10  10  10
MIV   44  24  49  31 / 100  10  10  10
ACY   42  30  47  32 / 100  10  10  10
ILG   40  25  50  28 / 100  10  10  10
DOV   44  25  50  31 / 100  10  10  10
GED   45  25  49  33 / 100  10  10  10
ESN   44  25  50  32 / 100  10  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...WINTER WEATHER ADVISORY THRU ERLY EVE FOR ZONE NJ001
PA...WINTER WEATHER ADVISORY THRU ERLY EVE FOR ZONES PA54/55.
MARINE...SCA COAST ONLY

ZEV
Hazardous weather outlook, Mar 13, 4:46 AM EST, 8 hours 14 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINTER WEATHER ADVISORY FOR 1 TO 3 INCHES OF SNOW FOR THE COUNTIES
OF CARBON...MONROE...NORTHAMPTON...SUSSEX...WARREN AND MORRIS. SEE
ADVISORY INFORMATION UNDER PHLWSWPHI.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
March 13, 1:00 PM EST to 7:00 PM EST
Where
Carbon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
March 13, 1:00 PM EST to 7:00 PM EST
Where
Monroe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352411, 5352412.